Colorado, 2007

Winter Storm and Winter Weather in Colorado, January 4 to 5, 2007

January 4 to 5, 2007 · NWS GJT · 14 events in 14 counties and zones

A fast moving Pacific low pressure system and cold front produced widespread moderate to heavy snow and strong gusty winds across much of western Colorado.

Where it happened

Every event with a place to put it; 14 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
14

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

A fast moving Pacific low pressure system and cold front produced widespread moderate to heavy snow and strong gusty winds across much of western Colorado.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Jan 4, 4:04 AM MST, 7 hours 56 minutes earlier.

Area forecast discussion, Jan 4, 4:04 AM MST, 7 hours 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
404 AM MST THU JAN 4 2007

.SHORT TERM (TODAY THROUGH FRIDAY NIGHT)...
STRONG UPPER JET THAT HAS BEEN STRETCHED ACROSS THE PACIFIC NORTHWEST
TO THE NORTHERN ROCKIES WILL SAG SOUTHWARD TODAY ACROSS UT AND CO.
ITS 140+ CORE WILL REACH THE CO BORDER TODAY NOSING INTO THE 4-
CORNERS BY THIS AFTERNOON. THE JET SHIFTS TO THE SOUTH AS A VIGOROUS
AND FAST MOVING SHORTWAVE TROUGH MOVES INTO THE GREAT BASIN. ALSO
DEEP PACIFIC MOISTURE HAS BEEN STREAMING OVER THE WESTERN CONUS AND
WILL INCREASE OVER THE AREA BY THIS EVENING. A DECENT COLD FRONT OUT
AHEAD OF THE TROUGH WILL REACH OUR NORTHEAST CORNER THIS AFTERNOON
WITH SNOW DEVELOPING OVER THE UINTAS. AS THE FRONT MOVES TO THE
SOUTHEAST...PCPN WILL SPREAD TO OTHER AREAS. WITH THE GOOD
INSTABILITY ASSOCIATED WITH THE FRONT...UPPER LEVEL JET SUPPORT...AND
INCREASED DYNAMICS AS THE TROUGH APPROACHES...SIGNIFICANT SNOWFALL IS
EXPECTED FOR MOST MOUNTAIN AREAS. THE ONLY LIMITING FACTORS WILL BE
THE SPEED WITH WHICH THE TROUGH MOVES ACROSS THE AREA AND THE
RELATIVELY WARM INITIAL TEMPS. SO...HAVE HOISTED SNOW ADVISORIES FOR
MOST MOUNTAIN AREAS...AS WELL AS CO ZONE 2. BEST SNOW WILL BE
ASSOCIATED WITH THE FRONT. IT WILL MOVE OVER THE NORTHERN HALF DURING
THE EVENING. THE GFS INDICATES IT WILL BE OVER GJT AROUND 06Z...
PROCEEDING TO THE SOUTH-SOUTHEAST TO THE SOUTHERN EDGE BY MID-MORNING
ON FRI. MOST VALLEY AREAS SHOULD SEE SOME PCPN WITH RAIN INITIALLY IN
THE LOWER VALLEYS...CHANGING OVER TO SNOW POST-FRONTAL. THEN ON
FRI...THE 500 MB -30C TO -32C COLD CORE MOVES OVERHEAD AS THE FLOW
SHIFTS TO THE NORTH. THE NORTHERN SLOPES WILL BECOME FAVORED AT THIS
POINT.

BY FRI AFTERNOON...MOISTURE WILL DIMINISH AND STABILITY WILL INCREASE
FROM THE WEST. A QUICK END TO SNOW OVER OTHER EVEN THE EASTERN AREAS
IS EXPECTED DURING THE EVENING AS RAPID DRYING MOVES EASTWARD. ONCE
THE SKIES CLEAR FRI NIGHT TEMPS WILL PLUMMET FOR TEMPS AT MANY
LOCATIONS BELOW ZERO.

.LONG TERM (SATURDAY THROUGH WEDNESDAY)...

SATURDAY-SUNDAY: GFS AND NAM IN GOOD AGREEMENT WITH WEAK...SHORT-
LIVED UPPER LEVEL RIDGE AND HIGH PRESSURE SETTLING OVER THE AREA ON
SATURDAY. COOLER AIRMASS BEHIND FRIDAYS FRONT EXPECTED TO LEAD TO
SIGNIFICANTLY COOLER DAYTIME HIGHS AND COLD OVERNIGHT LOWS. WEAK
SHORTWAVE IN NORTHWESTERLY FLOW WILL BRING SOME LIGHT SNOWS TO THE
NORTHERN MOUNTAINS BEGINNING SATURDAY NIGHT...CONTINUING INTO
SUNDAY. TEMPERATURES EXPECTED TO MODERATE ON SUNDAY. NL

MONDAY-WEDNESDAY: BENIGN WEATHER EXPECTED ONCE AGAIN MONDAY THROUGH
WEDNESDAY AS WEAK UPPER RIDGING TAKES HOLD OVER THE WESTERN U.S.
MODELS INDICATING ANOTHER BIG STORM SYSTEM DEVELOPING OVER B.C. OR
THE PACNW ON WEDNESDAY. MOST SOLUTIONS WANT TO DROP ENERGY FROM THIS
SYSTEM...AT LEAST IN PART...DOWN THE WEST COAST. TOO EARLY TO TELL
HOW THIS SYSTEM WILL IMPACT THE FORECAST AREA...BUT AFTER FRIDAYS
SYSTEM...THIS WILL BE THE NEXT ONE TO WATCH. HLO

&&

.GJT WATCHES/WARNINGS/ADVISORIES...
.CO...SNOW ADVISORIES THIS EVENING THROUGH FRIDAY AFTERNOON FOR
          ZONES 2/3/4/9/10/12 AND 17.
      SNOW ADVISORIES LATE TONIGHT THROUGH FRIDAY AFTERNOON FOR
          ZONES 18 AND 19.
.UT...SNOW ADVISORY THIS AFTERNOON THROUGH FRIDAY AFTERNOON FOR
          ZONE 23.
      SNOW ADVISORY FROM THIS EVENING THROUGH FRIDAY AFTERNOON FOR
          ZONE 25.

EH/NL/HLO
Hazardous weather outlook, Jan 4, 7:00 AM MST, 5 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
700 AM MST THU JAN 4 2007

COZ001>014-017>023-UTZ022>025-027>029-051400-
ANIMAS RIVER BASIN-ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES-
CENTRAL COLORADO RIVER BASIN-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR-
EASTERN UINTA BASIN-EASTERN UINTA MOUNTAINS-
ELKHEAD AND PARK MOUNTAINS-FLAT TOPS-
FOUR CORNERS/UPPER DOLORES RIVER-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND AND BATTLEMENT MESAS-
GRAND VALLEY-LA SAL AND ABAJO MOUNTAINS-LOWER YAMPA RIVER BASIN-
NORTHWEST SAN JUAN MOUNTAINS-PARADOX VALLEY/LOWER DOLORES RIVER-
ROAN AND TAVAPUTS PLATEAUS-SAN JUAN RIVER BASIN-SOUTHEAST UTAH-
SOUTHWEST SAN JUAN MOUNTAINS-TAVAPUTS PLATEAU-
UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-UPPER GUNNISON RIVER VALLEY-
UPPER YAMPA RIVER BASIN-WEST ELK AND SAWATCH MOUNTAINS-
700 AM MST THU JAN 4 2007

...VARIOUS SNOW ADVISORIES FOR THE MOUNTAINS OF NORTHEAST UTAH AND
WESTERN COLORADO...AND THE MIDDLE YAMPA RIVER BASIN...BEGINNING THIS
AFTERNOON THROUGH FRIDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.

.DAY ONE...TODAY AND TONIGHT

A VIGOROUS STORM SYSTEM WILL MOVE INTO THE REGION LATE THIS AFTERNOON
AND TONIGHT. AHEAD OF THIS SYSTEM...BRISK SOUTHWEST WINDS WILL
DEVELOP...ESPECIALLY OVER THE MOUNTAINS. SNOW WILL DEVELOP OVER THE
MOUNTAINS OF NORTHEAST UTAH THIS AFTERNOON...THEN INCREASE AND SPREAD
ACROSS THE AREA THIS EVENING. PRECIPITATION WILL INITIALLY BE RAIN IN
MANY LOWER VALLEY AREAS...CHANGING TO SNOW LATE TONIGHT. THE SNOW MAY
BE LOCALLY HEAVY...ESPECIALLY OVER THE MOUNTAINS OF NORTHEAST UTAH
AND NORTHWEST COLORADO.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

COLDER AIR WILL ARRIVE BY FRIDAY...WITH SNOW EXPECTED TO CONTINUE
ACROSS MUCH OF THE REGION. THE HEAVIEST SNOWFALL WILL BE CONFINED TO
THE HIGHER MOUNTAINS...ESPECIALLY NEAR THE CONTINENTAL DIVIDE.

THE CHANCE FOR SNOW WILL DEVELOP OVER THE NORTHERN AND CENTRAL
COLORADO MOUNTAINS NEAR THE DIVIDE SATURDAY NIGHT THROUGH SUNDAY
NIGHT...OTHERWISE CONDITIONS WILL BE DRY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT. HOWEVER...
SPOTTERS ARE ENCOURAGED TO PHONE IN OR EMAIL REPORTS OF SNOWFALL OR
STRONG WINDS TO THE NATIONAL WEATHER SERVICE OFFICE IN GRAND
JUNCTION.

EH/NL

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

10 winter weather, 4 winter storm. Local standard time, as filed.

Winter Weather, Northwestern San Juan Mountains

When
January 4, 12:00 PM MST to January 5, 8:00 PM MST
Where
Northwestern San Juan Mountains forecast zone
Reported by
Mesonet
Coordinates
38.210, -107.755 (the zone’s center; the record gives no point)

Snowfall of 5 to 10 inches blanketed the area and wind gusts of 30 to 53 mph caused blowing and drifting snow.

Winter Storm, Gore and Elk Mountains/Central Mountain Valleys

When
January 4, 12:00 PM MST to January 5, 1:00 PM MST
Where
Gore and Elk Mountains/Central Mountain Valleys forecast zone
Reported by
Mesonet
Coordinates
39.481, -107.172 (the zone’s center; the record gives no point)

Snowfall of 10 to 14 inches occurred and wind gusts of 20 to 40 mph caused blowing and drifting snow. A wind gust of 56 mph was recorded at the Crown RAWS.

Winter Weather, West Elk and Sawatch Mountains

When
January 4, 1:00 PM MST to January 5, 1:00 PM MST
Where
West Elk and Sawatch Mountains forecast zone
Reported by
Mesonet
Coordinates
38.643, -107.721 (the zone’s center; the record gives no point)

Snowfall of 5 to 11 inches blanketed the area. Widespread wind gusts of 20 to 40 mph caused blowing and drifting snow. A wind gust of 83 mph was recorded at Salida Mountain.

Winter Weather, Southwestern San Juan Mountains

When
January 4, 1:00 PM MST to January 5, 10:00 PM MST
Where
Southwestern San Juan Mountains forecast zone
Reported by
Mesonet
Coordinates
37.594, -107.912 (the zone’s center; the record gives no point)

Snowfall of 5 to 12 inches blanketed the area and wind gusts of 15 to 30 mph caused blowing and drifting snow.

Winter Storm, Elkhead and Park Mountains

When
January 4, 1:00 PM MST to January 5, 1:00 PM MST
Where
Elkhead and Park Mountains forecast zone
Reported by
Mesonet
Coordinates
40.552, -107.599 (the zone’s center; the record gives no point)

Snowfall of 10 to 14 inches occurred and wind gusts of 20 to 35 mph caused blowing and drifting snow.

Winter Weather, Flattop Mountains

When
January 4, 1:00 PM MST to January 5, 1:00 PM MST
Where
Flattop Mountains forecast zone
Reported by
Mesonet
Coordinates
40.062, -107.603 (the zone’s center; the record gives no point)

Snowfall of 6 to 9 inches occurred and wind gusts of 20 to 48 mph caused blowing and drifting snow.

Winter Weather, Lower Yampa River Basin

When
January 4, 2:00 PM MST to 10:00 PM MST
Where
Lower Yampa River Basin forecast zone
Reported by
Trained Spotter
Coordinates
40.066, -108.109 (the zone’s center; the record gives no point)

Snowfall of 1 to 5 inches blanketed the area, with 3 inches or more across the majority of the area. Gusty winds of 20 to 28 mph caused blowing and drifting snow.

Winter Weather, Uncompahgre Plateau and Dallas Divide

When
January 4, 2:00 PM MST to January 5, 12:00 PM MST
Where
Uncompahgre Plateau and Dallas Divide forecast zone
Reported by
Trained Spotter
Coordinates
38.488, -108.155 (the zone’s center; the record gives no point)

Snowfall of 5 to 11 inches blanketed the area and wind gusts of 20 to 40 mph caused blowing and drifting snow.

Winter Storm, Central Yampa River Basin

When
January 4, 3:00 PM MST to January 5, 2:00 AM MST
Where
Central Yampa River Basin forecast zone
Reported by
Trained Spotter
Coordinates
40.361, -107.805 (the zone’s center; the record gives no point)

Snowfall of 6 to 9 inches occurred and wind gusts of 20 to 37 mph caused blowing and drifting snow.

Winter Weather, Upper Yampa River Basin

When
January 4, 4:00 PM MST to January 5, 10:00 AM MST
Where
Upper Yampa River Basin forecast zone
Reported by
Trained Spotter
Coordinates
40.485, -106.991 (the zone’s center; the record gives no point)

Snowfall of 5 to 7 inches blanketed the area and gusty winds of 20 to 25 mph caused blowing and drifting snow.

Winter Storm, Grand and Battlement Mesas

When
January 4, 11:00 PM MST to January 5, 11:00 PM MST
Where
Grand and Battlement Mesas forecast zone
Reported by
Mesonet
Coordinates
39.159, -108.078 (the zone’s center; the record gives no point)

Snowfall of 8 to 16 inches occurred and wind gusts of 20 to 40 mph caused blowing and drifting snow.

Winter Weather, Central Colorado River Basin

When
January 5, 12:00 AM MST to 8:00 AM MST
Where
Central Colorado River Basin forecast zone
Reported by
Trained Spotter
Coordinates
39.481, -107.172 (the zone’s center; the record gives no point)

Snowfall of 3 to 6 inches blanketed the area.

Winter Weather, Upper Gunnison River Valley

When
January 5, 2:00 AM MST to 3:00 PM MST
Where
Upper Gunnison River Valley forecast zone
Reported by
Trained Spotter
Coordinates
38.535, -107.650 (the zone’s center; the record gives no point)

Snowfall of 2 to 5 inches blanketed the area.

Winter Weather, Central Gunnison and Uncompahgre River Basin

When
January 5, 3:00 AM MST to 12:00 PM MST
Where
Central Gunnison and Uncompahgre River Basin forecast zone
Reported by
Trained Spotter
Coordinates
38.737, -107.907 (the zone’s center; the record gives no point)

Snowfall of 3 to 7 inches blanketed the area. The heaviest snow occurred around Montrose and Hotchkiss.|

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2007Every state in 2007This day in weather historyWarnings in Colorado, January 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 10906, 10910, 10903, 10907, 10909, 10912, 10900, 10905, 10908, 10901, 10911, 10899, 10904, 10902.